Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



On the number of closed braids obtained as a result of single stabilizations and destabilizations of a closed braid

Author: A. V. Malyutin
Original publication: Algebra i Analiz, tom 18 (2006), nomer 6.
Journal: St. Petersburg Math. J. 18 (2007), 1011-1020
MSC (2000): Primary 20F36, 57M25
Published electronically: October 2, 2007
MathSciNet review: 2307359
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Sufficient conditions for a closed $ n$-braid $ \widehat{\beta}$ to have infinite sets $ {\mathfrak{D}}(\widehat{\beta})$ and $ {\mathfrak{S}}(\widehat{\beta})$ are given, where $ {\mathfrak{D}}(\widehat{\beta})$ denotes the set of all closed $ (n-1)$-braids that are obtained from $ \widehat{\beta}$ via Markov destabilization, while $ {\mathfrak{S}}(\widehat{\beta})$ denotes the set of all closed $ (n+1)$-braids that are obtained from $ \widehat{\beta}$ via Markov stabilization. New integer-valued conjugacy invariants for the braid group are introduced.

References [Enhancements On Off] (What's this?)

  • 1. J. W. Alexander, A lemma on system of knotted curves, Proc. Nat. Acad. Sci. U.S.A. 9 (1923), 93-95.
  • 2. E. Artin, Theorie der Zöpfe, Abh. Math. Sem. Univ. Hamburg 4 (1925), 47-72.
  • 3. Joan S. Birman, Braids, links, and mapping class groups, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1974. Annals of Mathematics Studies, No. 82. MR 0375281
  • 4. A. A. Markov, Über die freie Äquivalenz der geschlossenen Zöpfe, Mat. Sb. (N.S.) 1 (43) (1936), no. 1, 73-78. (German)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 20F36, 57M25

Retrieve articles in all journals with MSC (2000): 20F36, 57M25

Additional Information

A. V. Malyutin
Affiliation: St. Petersburg Branch, Steklov Mathematical Institute, Russian Academy of Sciences, Fontanka 27, St. Petersburg 191023, Russia

Keywords: Braid group, Markov destabilization, Markov stabilization, conjugacy invariant, link theory
Published electronically: October 2, 2007
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society